The Centers for Disease Control and Prevention this week alerted health care providers and others to a continued increase in opioid overdose deaths involving fentanyl and its analogs. Among other increases, the number of overdose deaths involving the analog carfentanil, 100 times more potent than fentanyl, nearly doubled in the first half of 2017 in the 10 states reporting preliminary data to CDC, to 815. Health care providers may need to administer multiple doses of naloxone per overdose due to the increased potency of these drugs relative to other opioids, the agency said. “Orally-ingested counterfeit pills laced with fentanyl or fentanyl analogs may require prolonged dosing of naloxone in the [emergency department] hospital setting due to a delayed toxicity that has been reported in some cases,” the advisory notes. CDC recommends that health care providers discuss treatment options with patients who have opioid use disorders and opioid-related overdoses, once stabilized. Post-overdose protocols include prescribing naloxone and connecting patients with case management services or peer navigators to help link them to treatment services, CDC said. In other news, Attorney General Jeff Sessions yesterday announced an initiative to reduce the supply of illicit synthetic opioids, including fentanyl and fentanyl analogs.